I have been on lexapro for about 9 months 20 mg. I too have seen the weight gain 20 lbs, the mood changes. I get mad and im very inpatient. I dont like to be around a huge crowd of people. I want off this drug. I always heard u should never stop or try to ween urself off of it unless its done by your dr. I too feel the dr knows nothing but to give you more. I do notice at night i get this tingle feeling in my feet and sometimes in my hands. im wanting to start just taking 10mg a day for a week then the next week 5 mg and then maybe every other day of 5. what do u all think.
If you truly want to taper off AND minimize the "serotonin withdrawal" symptoms... I would strongly suggest tapering your dosage much slower than what you've posted. Everyone is different... but if you DO experience withdrawal symptoms... they are miserable. Those of us that have tried to taper off... even slowly... even successfully... know "first hand" how difficult the process can be. (Those who are able to taper off or discontinue without any side effects are truly the fortunate ones.)
So, if you do decide to discontinue the medication... research "serotonin discontinuation syndrome"... discuss your research, decisions and experiences with your doctor... but most importantly... proceed SLOWLY!
I AM NOT a Doctor or medical professional. My suggestions are strictly based on my personal experiences with various SSRI's... primarily Zoloft, then Lexapro... the lack of understanding and/or adequate explanation from my prescribing Dr... and my own personal research. Attempting to gain a better understanding of how SSRI's effect the brain chemistry (and are beneficial for treatment of depression, anxiety, OCD, etc.)... the "withdrawal" process & symptoms... how the "half-life" of Lexapro (and other SSRI's) factors into the "withdrawal" symptoms/duration... I recently read this brief article... which provides a fairly "simplistic" explanation of the "half-life" of an SSRI (using Lexapro as an example)... but it also seems to explain why the withdrawal process (symptoms and duration) can vary so much from person to person.
Personally, I would slowly taper each dose by about 2.5 mg... giving your brain and body at least 10-14 days to adjust to each "reduced" dose. ..to see if you experience any withdrawal symptoms. If you do (and they're tolerable) perhaps try to stay at that dose for a couple of weeks. Then try reducing by another 2.5 mg for a couple of more weeks. Cutting and splicing pills to get exactly 17.5mg, 15mg, or 12.5mg... is a pain... but even that small "sliver" can make a difference. (I've only managed to taper off 10 mg Lexapro daily once... over approx 10-12 weeks... and I took that "sliver" of a tablet for several weeks... then took that same "sliver" every other day for another few weeks.) Ultimately, my depression, OCD and anxiety were worse than taking the Lexapro (and much worse on Celexa)... so I'm now back on 10 mg of Lexapro daily.
There is a lot of information out there, both good and bad. Ultimately, you have to decide whether the medication side effects are more tolerable than the reason you were prescribed the medication to begin with. Best wishes to you!
I have been reading and reading about lexapro and it's side effects and especially withdrawal symptoms. I found out I was pregnant and weaned according to my psychiatrist's directions -- turns out i was weaned way too quickly (from 20 to 0 in 5 days), but i guess it's lose/lose since i'm pregnant. I am experiencing horrific symptoms, and my husband and i can't figure out how i'm going to take care of my children when he goes back to work. i can barely function. i'm having trouble typing this, and i'm usually very good with words. PLEASE read the post initiated by auntybiotic about weaning her daughter off lexapro. it is by far the most helpful info you will find. there are almost 9,000 posts, but if you skim thru it it's worth it. also, look for posts on lexapro by an erinkj. oh, and search for "Lexapro - Withdrawal symptoms?" --another good thread.
it is scary how many people have been given misinformation about "no weaning side effects" and "safe while pregnant" by their doctors regarding lexapro. it is also scary that i consulted with TWO different physicians about weaning and NEITHER know anything about the symptoms i'm having or how long they can last (months in worst-case scenarios according to many posts).
AND EVERYONE, PLEASE REPORT YOUR NEGATIVE SYMPTOMS TO THE FDA! NOT ENOUGH PEOPLE REPORT THEIR SYMPTOMS AND SIDE EFFECTS, AND PEOPLE WHO TRUST THEIR DOCTORS (LIKE ME) END UP ON THE WRONG SIDE OF UNINFORMED!!! Visit www.fda.gov/medwatch or call 1-800-FDA-1088 (it says this right on the lexapro site -- what it doesn't say is ANYTHING about withdrawal symptoms... no mention whatsoever of what happens when it's time to STOP taking lexapro.)
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Feb 2010 • 7 answers
Posted 20 May 2012 • 11 answers
Posted 26 Aug 2013 • 8 answers
Posted 4 Apr 2016 • 3 answers
Posted 3 Jun 2016 • 2 answers